Over-the-Counter Narcan: A New Weapon in the Fight Against Opioid Overdose Deaths
In late March 2023, the U.S. Food and Drug Administration (FDA) approved an over-the-counter (OTC) version of Narcan—a medication that reverses opioid overdose. Soon, it will be available in drugstores, convenience stores, supermarkets and gas stations, as well as online—no prescription required.
OTC Narcan comes in the form of a nasal spray that contains naloxone, the anti-drug drug that saves lives. By eliminating the need for prescriptions, the FDA has increased access to Narcan at a time when the opioid overdose crisis shows no signs of abating. If anything, it’s getting worse, says Dr. Jonathan Avery, Vice Chair for Addiction Psychiatry, the Stephen P. Tobin and Arnold M. Cooper Associate Professor in Consultation-Liaison Psychiatry and Director of the Program for Substance Use and Stigma of Addiction at Weill Cornell Medicine.
In the 12-month period ending in October 2022, 101,521 lives were lost to opioid overdose. And in New York City alone, overdose kills an average of 10 people each day.
More about Narcan
The new OTC Narcan package comes with two nasal spray devices containing 4mg of naloxone apiece.
If someone has overdosed on opioids—fentanyl, heroin, oxycodone, hydrocodone, codeine, morphine or some mixture of these—and that person is given Narcan, the naloxone in it will attach to the opioid receptors in the person’s brain, reversing the overdose and restoring their breathing.
“The beautiful thing about Narcan is that it’s so safe that you can give it to someone regardless of why they’re down and unresponsive,” says Dr. Avery, whether than turns out to be a cardiac event or a drug overdose. However, it is only effective against overdose. Narcan will not revive a person who has suffered a heart attack, sudden cardiac arrest or some other critical condition requiring emergency intervention. But it won’t cause harm.
What does an overdose look like?
If a person takes too much of an opioid or mixes an opioid with other substances, they may end up in a state where their breathing slows down. They may start turning blue. And their pupils may look abnormally small. Left untreated, an opioid overdose slows everything down to a point of no return.
What should you do if you suspect someone has overdosed?
Call 911, even before administering Narcan.
Narcan is short-acting, and its effects only last from 30 to 90 minutes. When it wears off, the person could go right back into an overdose. That’s why it’s so important to call 911 right away.
Lay them on their back and administer Narcan.
Hold the nasal spray with your thumb on the bottom of the plunger and two fingers on either side of the nozzle. Place the tip of the nozzle in either of the person’s nostrils until your fingertips touch the bottom of their nose. Press the plunger firmly to release the dose.
Move the person onto their side.
This can prevent them from choking if there is any vomiting. At this stage, they should be breathing normally, getting reoriented and able to sit up. Keep observing them until the emergency care team arrives.
If needed, use the second device.
If the person doesn’t wake up or respond within 2 to 3 minutes after the first spray, use the second device to administer another dose in the person’s other nostril.
What is driving the opioid epidemic?
The country is in the grip of a mental health crisis, says Dr. Avery. With the COVID-19 pandemic still with us, and with widespread political and social instability, our society is struggling to find its feet. These factors are exacerbating the opioid epidemic. But there’s one more variable that accounts for the recent rise in opioid overdose and deaths: fentanyl.
Earlier waves of the opioid epidemic were characterized by heroin and prescription pain medications. Now, says Dr. Avery, “we’re in the third wave, driven overwhelmingly by fentanyl—a drug so potent that it’s equivalent to a huge increase in opioid supply.
“The scary thing about fentanyl is that it is being pressed into pills marked as Xanax, Adderall and other medications. It’s being mixed with cocaine. Many people are overdosing because of this accidental exposure to fentanyl,” he adds.
Any drug or medication that doesn’t come from a pharmacy carries the risk of contamination. Everyone should avoid buying these on the street, at work, at school or through a friend, Dr. Avery advises. He can’t overstate the importance of that message.
His other piece of critically important advice is to carry Narcan at all times.
Who should carry Narcan?
Anyone at increased risk for opioid overdose should carry Narcan. So should their family and friends.
But Dr. Avery says everyone should carry it.
“People of all kinds struggle with substances,” he says. “Everyone thinks they’re immune to drug overdose, but it’s far better to be prepared than to take that risk. The fact is that Narcan keeps people alive. It gives them an opportunity to get into treatment in programs like the one we have at Weill Cornell Medicine.”
Founded in 2015, Weill Cornell Medicine’s Program for Substance Use and Stigma of Addiction, directed by Dr. Avery, is committed to improving the lives of individuals affected by this disease—and make no mistake, it’s a disease—through education, clinical services and personal stories. The program also fosters physician education regarding the treatment of patients with co-occurring substance use disorders and mental illness.
How is substance use disorder treated?
Even with its obvious benefits, Narcan is not actually a treatment for opioid use disorder. Elements of a treatment plan include the following:
- Medications to help people wean themselves from opioids
- Mental health care, including both individual and group therapy
- Support in many forms
Medications for opioid use disorder, such as buprenorphine, methadone and extended-release naltrexone, are more accessible than ever these days. Any physician can prescribe them, even if they aren’t “addiction specialists,” says Dr. Avery.
It bears mentioning that the COVID-19 pandemic has actually increased treatment options for people with mental illness, substance use disorder or both, bringing telehealth into the medical mainstream. “We’ve found virtual therapy sessions just as helpful and effective as the in-person variety,” he says.
People with substance use disorder are dealing with a double whammy: the disorder itself and being blamed for it. “If people are deemed unworthy, why should they receive the help, care and compassion that other patients expect to receive?” asks Dr. Avery. “But they do deserve that care, just as surely as patients with diabetes, heart disease and cancer do.”
As Director of the Program for Substance Use and Stigma of Addiction, Dr. Avery aims for nothing less than ending the stigma that demoralizes and marginalizes those who suffer from addiction.
He and his team at Weill Cornell Medicine have been distributing Narcan in communities across the city, conducting trainings in its use and engaging in conversations with all and sundry—community leaders, nonprofit organizers, law enforcement, patients and families—in an effort to change attitudes and arrange treatment for those who urgently need it.
An open conversation
“The work we’re doing here at Weill Cornell Medicine is the beginning of a free, open conversation about substance use and mental health. We recommend that doctors and families start talking about these topics with children as young as 9 years old. That’s what needs to happen to erase stigma and improve the way people with substance use disorder are viewed and treated in our society,” he says—and even to prevent the disorder from taking hold in younger generations.
Access to OTC Narcan will surely play a role in encouraging that open conversation, and not a moment too soon.